ISSN 0869-6632 (Print)
ISSN 2542-1905 (Online)

For citation:

Mukhin R. R. Chaos and nonintegrability in hamiltonian systems. Izvestiya VUZ. Applied Nonlinear Dynamics, 2006, vol. 14, iss. 1, pp. 3-24. DOI: 10.18500/0869-6632-2006-14-1-3-24

This is an open access article distributed under the terms of Creative Commons Attribution 4.0 International License (CC-BY 4.0).
Full text PDF(Ru):
(downloads: 254)
Article type: 

Chaos and nonintegrability in hamiltonian systems

Mukhin Ravil Rafkatovich, Stary Oskol technological Institute. A. A. Ugarov (branch) of Federal state educational institution of higher professional education "national research technological University "MISIS" (STI nust Misa)

The article is devoted to historical development of one key aspect of Hamiltonian systems – nonintegrability, and its relation with chaotic behavior of the system. Evolution from the concept of quite integrable system to partly integrable one is shown. The relation of nonintegrability with such fundamental concepts as Kolmogorov stability, systems with divided phase space, Arnold diffusion, Zaslavsky web and others is discussed. 

Key words: 
  1. Kozlov VV. Integrability and non-integrability in Hamiltonian mechanics. Russian Math. Surveys. 1983;38(1):1–76. DOI: 10.1070/RM1983v038n01ABEH003330.
  2. Arnol'd VI, Kozlov VV, Neishtadt AI. Mathematical aspects of classical and celestial mechanics. Dynamical systems – 3, Itogi Nauki i Tekhniki. Ser. Sovrem. Probl. Mat. Fund. Napr., 3. Moscow: VINITI; 1985. 5–290 p.
  3. Kozlov VV. Symmetry, topology, and resonances in Hamiltonian mechanics. Izhevsk: UdSU Publ.; 1995. 432 p. (In Russian).
  4. Wintner AA. The Analytical foundations of celestial mechanics. New Jersey: Princeton; 1941. 523 p.
  5. Molodshiy VN. O. Cauchy and the revolution in mathematical analysis of the first quarter of the XIX century. Istoriko-Matematicheskie Issledovaniya. 1978;23:32–55.
  6. Demidov SS, Petrova SS, Simonov NN. Ordinary differential equations. In: Mathematics of XIX century. Moscow: Nauka; 1987, pp. 80–183 (in Russian).
  7. Liouville J. Remarques nouvelles sur l’equation de Riccati. J.Math. Pures et Appl. 1841;6:1–13.
  8. Bour J. Sur l’integration des equations differentielles de la Mecanique Analytic. J.Math. Pure et Appl. 1855;20:185–200.
  9. Liouville J. Note a l’occasion dumemoire precident de M.Edmond Bour. Ibid. P. 201.
  10. Anosov DV. On the development of the theory of dynamic systems over the past quarter century. Student readings of MK NMU. Vol. 1. Moscow: MCCME; 2000. P. 74.
  11. Poincaré A. On curves defined by differential equations. Moscow-Leningrad: OGIZ; 1947. 392 p.
  12. Poincare H. Sur le probleme des trois corps et les`equations de la Dynamique. Acta Math. 1890;13(1-2):1–270.
  13. Poincaré A. New methods of celestial mechanics. Election. works: In 3 vol. Moscow: Nauka; 1971, V. 1. 771 p.
  14. Birkhof D. Dynamic systems. Izhevsk: RCD; 1999. 408 p. (In Russian).
  15. Delauney CE. Theorie du Mouvement de la Lune. Paris: Mallet-Bachelier; 1860. 264 p.
  16. Staude O. Uber eine Gattung doppelt reel periodischer Funktionen zweier Varanderlicher. Math. Ann. 1887;29:468.
  17. Stackel P. Uber die integration der Hamilton-Jakobischen Differentialgleichung mittels der Separation der Variabein. Habilationschrift, Halle; 1891.
  18. Jammer M. The conceptual olevelopment of quantum mechanics. New York: McGraw-Hill; 1966. 399 p.
  19. Schwarzschild K. Zur Quantenhypotese. Berliner Berichte. 1916. P. 548.
  20. Sommerfeld A. Atombau und Spektrallinien. Braunschweig: Vieweg; 1919. 583 p.
  21. Arnol'd VI. A theorem of Liouville concerning integrable problems of dynamics. Sibirsk. Mat. Zh. 1963;4(2):471–474.
  22. Arnold VI. Mathematical methods of classical mechanics. Moscow: Nauka; 1974. (In Russian).
  23. Trofimov VV, Fomenko AT. Algebra and geometry of integrable Hamiltonian differential equations. Мoscow: Faktorial; 1995. 448 p. (In Russian).
  24. Weyl H. Symmetry. New Jersey: Princeton University Press; 1952. 192 p. (In Russian).
  25. Kolmogorov AN. On the preservation of conditionally periodic movements with a small change in Hamilton's function. Dokl. Akad. Nauk SSSR. 1954;98(4):527–530.
  26. Kolmogorov AN. General theory of dynamic systems and classical mechanics. Between. matem. Congress in Amsterdam 1954. Moscow: Fizmatgiz; 1961. p. 187. (In Russian).
  27. Arnol'd VI. Proof of a theorem of A. N. Kolmogorov on the invariance of quasi-periodic motions under small perturbations of the Hamiltonian. Russian Math. Surveys. 1963;18(5):9–36. DOI: 10.1070/RM1963v018n05ABEH004130.
  28. Moser J. On invariant curves of area-preserving mappings of an annuals. Nachr. Akad. Wiss., Gottingen, Math.-Phys. K1. IIa. 1962;6(5):51–68.
  29. Chirikov BV. Research on the theory of nonlinear resonance and stochasticity. Preprint Budker Institute of Nuclear Physics of USSR Academy of Sciences. No. 267. Novosibirsk: Budker Institute of Nuclear Physics of USSR Academy of Sciences; 1969 (in Russian).
  30. Izrailev FM, Chirikov BV. Statistical properties of a nonlinear string. Dokl. Akad. Nauk SSSR. 1966;166(1):57–59.
  31. Arnol'd VI. Small denominators and problems of stability of motion in classical and celestial mechanics. Russian Math. Surveys. 1963;18(6):85–191. DOI: 10.1070/RM1963v018n06ABEH001143.
  32. Fermi E. Beweis dass ein Mechnisches Normalsystem in Allgemeinen Quasiergodisch ist. Phys. Zs. 1923;24:261.
  33. Siegel C. Vorlesungen über Himmelsmechanik. Berlin: Springer Verlgas; 1956. 300 p.
  34. Jacaglia G. Methods of perturbation theory for nonlinear systems. Moscow: Nauka; 1979. 320 p. (In Russian).
  35. Whittaker E. A treatise on the analytical dynamics of particles and rigid bodies. With an introduction to the problem of 3 bodies. Cambridge: Cambridge University press; 1927. 500 p.
  36. Contopoulos G. On the existence of a third integral of motion. Astron. J. 1962;67(1):1. DOI: 10.1086/108903.
  37. Contopoulos GA classification of the integrals of motion. Astron. J. 1963;138(4):1297–1305. DOI: 10.1086/147724.
  38. Henon M, Heiles C. The applicability of the third integral of motion; some numerical experiments. Astron. J. 1964;69(1):73–79. DOI: 10.1086/109234.
  39. Lichtenberg A, Lieberman M. Regular and stochastic motion. New York: Springer-Verlag; 1983. 499 p.
  40. Zaslavsky GM. Stochasticity of Dynamic Systems. Moscow: Nauka; 1984. 272 p. (In Russian).
  41. Fermi E, Pasta J, Ulam S. Studies in nonlinear problems. Los-Alamos report 1940; 1955.
  42. Campbell DK, Rosenau P, Zaslavsky GM. Chaos: An Interdisciplinary Journal of Nonlinear Science15. 2005;15:015101.
  43. Lamb J. Elements of soliton theory. New York: Springer-Verlag; 1983. 294 p.
  44. Izrailev FM, Khisamutdinov AI, Chirikov BV. Numerical experiments with a nonlinear chain. Preprint 252. Novosibirsk: BINP USSR; 1968. 38 p. (In Russian).
  45. Zaslavskii GM, Sagdeev RZ. Limits of Statistical Description of a Nonlinear Wave Field. JETP. 1967;25(4):718–724.
  46. Arnol'd VI. Instability of dynamical systems with many degrees of freedom. Dokl. Akad. Nauk SSSR; 1964;156(1):9–12.
  47. Arnold VI. Stability problem and ergodic properties of classical dynamic systems. International Congress of Mathematicians Moscow - 1966. Moscow: Mir; 1968. P. 387.
  48. Nekhoroshev NN. Behavior of Hamiltonian systems close to integrable. Funct. Anal. Appl. 1971;5(4):338–339. DOI: 10.1007/BF01086753.
  49. Nekhoroshev NN. Method of successive canonical substitutions of variables. Moser J. Lectures on hamiltonian systems. Add. Moscow: Mir; 1973. P. 150. (In Russian).
  50. Gadiyak GV, Izrailev FM, Chirikov BV. Preliminary numerical experiments on Arnold diffusion. Preprint 74-49. Novosibirsk: BINP USSR; 1974. 24 p. (In Russian).
  51. Gadiyak GV, Izrailev FM, Chirikov BV. Numerical experiments on universal instability in nonlinear oscillatory systems (Arnold diffusion). VII. Int. Konf. uber nichtlineare Schwingungen. B. II, 1. Berlin: Akademie-Verlag; 1977. P. 315.
  52. Chirikov BV. A universal instability of many-dimensional oscillator systems. Phys. Rep. 1979;52(5):263–379. DOI: 10.1016/0370-1573(79)90023-1.
  53. Loshak P. Canonical perturbation theory via simultaneous approximation. Russian Math. Surveys. 1992;47(6):57–133. DOI: 10.1070/RM1992v047n06ABEH000965.
  54. Xia Z. Arnold diffusion in the elliptic restricted three-body problem. J.Dynamics and Diff. Equations. 1993;5(2):219–240.
  55. Xia Z. Arnold diffusion and oscillating solutions in the planar three-body problem. J.Diff. Equations. 1994;110(2):289–321. DOI: 10.1006/JDEQ.1994.1069.
  56. Chierchia L, Gallavotti G. Drift and diffusion in phase space. Ann. de l’Institut Poincare, B. 1994;60(1):1–144.
  57. Alekseev VM. Lectures on celestial mechanics. Moscow: URSS; 1999. 160 p. (In Russian).
  58. Mel'nikov VK. Qualitative description of strong resonance in a nonlinear system. Dokl. Akad. Nauk SSSR. 1963;148(6):1257–1260.
  59. Mel'nikov VK. On the stability of a center for time-periodic perturbations. Tr. Mosk. Mat. Obs. 1963;12:3–52.
  60. Filonenko NN, Sagdeev RZ, Zaslavsky GM. Destruction of magnetic surfaces by magnetic field irregularities. Part II. Nucl. Fusion. 1967;7(4):253–266. DOI: 10.1088/0029-5515/7/4/009.
  61. Moser JK. Various aspects of integrable Hamiltonian systems. Uspekhi Mat. Nauk. 1981;36(5):109–151.
  62. Zaslavsky GM. Hamiltonian chaos and fractional dynamics. Oxford: Oxford Univ. Press; 2004.
  63. Izrailev FM, Chirikov BV. Stochasticity of the simplest dynamic model with separated phase space. Preprint 191. Novosibirsk: BINP USSR; 1968. 64 p. (In Russian).
  64. Sinai YG. Classical dynamical systems with countably multiple Lebesgue spectrum. II. Izvestiya: Mathematics. 1966;30(1):15—68 (in Russian).
  65. Afraǐmovich VS, Bykov VV, Shilnikov LP. On attracting structurally unstable limit sets of Lorenz attractor type. Tr. Mosk. Mat. Obs., 44. Moscow: MSU; 1982. 150–212 p.
  66. Strange attractors. Ed. Sinay YaG, Shilnikov LP. Moscow: Mir; 1981. 256 p. (In Russian).
  67. Arnol'd VI. Generation of quasi-periodic motion from a family of periodic motions. Dokl. Akad. Nauk SSSR. 1961;138(1):13–15.
  68. Arnol'd VI. On the behavior of an adiabatic invariant under slow periodic variation of the Hamiltonian. Dokl. Akad. Nauk SSSR. 1962;142(4):758–761.
  69. Arnol'd VI. On the classical perturbation theory and the stability problem of planetary systems. Dokl. Akad. Nauk SSSR. 1962;145(3):487–490.
  70. Zaslavsky GM, Sagdeev RZ, Usikov DA, Chernikov AA. Weak chaos and quasi-regular structures. Moscow: Nauka; 1991. 234 p. (In Russian).
  71. Zaslavsky GM, Filonenko NN. Stochastic Instability of Trapped Particles and Conditions of Applicability of the Quasi-linear Approximation. JETF. 1968;27(5):851–857.
  72. Zaslavsky GM, Zakharov Myu, Sagdeev RZ, Usikov DA, Chernikov AA. Stochastic web and diffusion of particles in a magnetic field. JETF. 1986;64(2):294–303.
  73. Zaslavsky GM, Sagdeev RZ, Usikov DA, Chernikov AA. Minimal chaos, stochastic webs, and structures of quasicrystal symmetry. Phys. Usp. 1988;31(10):887–915. DOI: 10.3367/UFNr.0156.198810a.0193.
  74. Shechtman D, Blech I, Gratias D, Cahn IW. Metallic phase with long-rage orientational order and no translational symmetry. Phys. Rev. Lett. 1984;53(20):1951–1953. DOI: 10.1103/PhysRevLett.53.1951.
  75. Chirikov BV, Izrailev FM. Some numerical experiments with a nonlinear mappings: stochastic component. Colloq. Intern. du C.N.R.S. Transformations ponctuelles et leur applications. Paris: Toulouse-1973; 1976. P. 409.
  76. Tabor M. Modern dynamics and classical analysis. Nature. 1984;310:277–282. DOI: 10.1038/310277A0.
  77. Hadamard J. A study of the psychology of the process of invention in the field of mathematics. Moscow: Sovetskoe radio; 1970. 152 p. (In Russian).
  78. Golubev VV. Lectures on the analytical theory of differential equations. Moscow-Leningrad: Gostehizdat; 1950. 436 p. (In Russian).
  79. Kozlov VV. Non-existence of unambiguous integrals and branching of solutions in solid state dynamics. J. Appl. Math. Mech. 1978;42(3):400–406.
  80. Kozlov VV. Methods of qualitative analysis in solid state dynamics. Moscow: MSU Publ.; 1980. 230 p. (In Russian).
  81. Ziglin S.L. Self-intersection of complex separatis and non-existence of integrals in Hamiltonian systems with one and a half degrees of freedom. J. Appl. Math. Mech. 1981;45(3):564–566.
Short text (in English):
(downloads: 134)